Arsenic Toxicity Associated with Dietary Mineral Supplements — California, 2017
- Researchers found that a patient with severe arsenic poisoning was likely exposed by consuming multiple dietary supplements. Two of the patient’s dietary mineral supplements contained arsenic at levels that may increase the risk of both cancer and other health effects.
- Dietary mineral supplements are commonly used and often derived from natural sources that might contain arsenic. Clinicians, therefore, should be aware of the potential for arsenic toxicity in patients taking dietary mineral supplements, particularly when multiple supplements are taken together.
- Companies might consider testing raw materials and/or products derived from natural sources and appropriately labeling any contaminants.
- The California Department of Public Health is obtaining additional information to allow us to develop clear advice for consumers.
Quote from the Disease Detective
“We found that some natural mineral supplements contain arsenic at levels that could be harmful to health, but there is no requirement to label for naturally occurring contaminants like arsenic.”
–Rebbeca Laws, PhD, MPH, EIS Officer Class of 2016
CDC Media Relations
Rebecca Laws, PhD, MPH, EIS Class of 2016
California Department of Public Health
Education: PhD: Boston University, 2015; MPH: Boston University, 2011; BS: Duke University, 2006
Work Experience: Postdoctoral Associate, Boston University School of Public Health, Boston, MA, 2015-Present; Teaching Assistant, Boston University School of Public Health, Boston, MA, 2010-2015; Research Assistant, Chelsea STAR Project, Boston University School of Public Health, Boston, MA, 2011-2011; Research Assistant, Exposure Biology Research Group, Boston University School of Public Health, Boston, MA, 2008-2011; Student Research Assistant, Lowell Center for Sustainable Production University of Massachusetts Lowell, Lowell, MA, 2010-2010; Laboratory Technician, IDEXX Labs Inc., Westbrook, ME, 2008-2008; Various, Pro Search, Inc., Portland, ME, 2007-2008; Clinical Assistant, Glynn Medical Associates, Brunswick, GA
- Geller AI, Mozersky RP, Budnitz DS. Reply – Emergency Department Visits Related to Dietary Supplements. N Engl J Med 2016 Feb;374(7):695.
- Geller AI, Shehab N, Weidle NJ, Lovegrove MC, Wolpert BJ, Timbo BB, Mozersky RP, Budnitz DS. Emergency department visits for adverse events related to dietary supplements. N Engl J Med 2015 Oct;373(16):1531–40.
- Page last reviewed: April 2, 2018
- Page last updated: April 2, 2018
- Content source: